Alert archive / California / Gale Watches in 2021

Gale Watch 40, NWS Los Angeles, CA

December 7, 2021

NWS Los Angeles, CA issued this gale watch at Dec 7, 2021, 2:39 PM PST. It took effect at Dec 9, 2021, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 7, 2021, 2:39 PM PST (22:39 UTC)
In effect from
Dec 9, 2021, 12:00 PM PST
Expired
Dec 8, 2021, 2:10 PM PST
In force
Issued by
NWS Los Angeles, CA

The text

As transmitted.

419 
WHUS76 KLOX 072239
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
239 PM PST Tue Dec 7 2021

PZZ670-673-676-080645-
/O.NEW.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
239 PM PST Tue Dec 7 2021

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 13 feet possible when conditions are worst.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$
5 follow-up statements
741 
WHUS76 KLOX 080443
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
843 PM PST Tue Dec 7 2021

PZZ670-673-676-081245-
/O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
843 PM PST Tue Dec 7 2021

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 13 feet possible when conditions are worst.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$
972 
WHUS76 KLOX 081002
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
202 AM PST Wed Dec 8 2021

PZZ670-673-676-081815-
/O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
202 AM PST Wed Dec 8 2021

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 11 feet possible when conditions are worst.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$
827 
WHUS76 KLOX 081042
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
242 AM PST Wed Dec 8 2021

PZZ670-673-081845-
/O.NEW.KLOX.SC.Y.0162.211209T0500Z-211209T2000Z/
/O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
242 AM PST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
PST THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  combined seas 9 to 12 feet possible when conditions are worst.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...For the Small Craft Advisory, from 9 PM this evening to 
  noon PST Thursday. For the Gale Watch, from Thursday afternoon 
  through late Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$

PZZ676-081845-
/O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
242 AM PST Wed Dec 8 2021

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  combined seas 6 to 11 feet possible when conditions are worst.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$
460 
WHUS76 KLOX 081641
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
841 AM PST Wed Dec 8 2021

PZZ670-673-090045-
/O.CON.KLOX.SC.Y.0162.211209T0500Z-211209T2000Z/
/O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
841 AM PST Wed Dec 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON PST THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  combined seas 9 to 12 feet possible when conditions are worst.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...For the Small Craft Advisory, from 9 PM this evening to 
  noon PST Thursday. For the Gale Watch, from Thursday afternoon 
  through late Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$

PZZ676-090045-
/O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
841 AM PST Wed Dec 8 2021

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  combined seas 6 to 11 feet possible when conditions are worst.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$
155 
WHUS76 KLOX 082210
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
210 PM PST Wed Dec 8 2021

PZZ670-673-090615-
/O.EXT.KLOX.SC.Y.0162.211209T0900Z-211209T2000Z/
/O.UPG.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
/O.NEW.KLOX.GL.W.0049.211209T2000Z-211210T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
210 PM PST Wed Dec 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM TO NOON PST
THURSDAY...
...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 3 AM PST FRIDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  combined seas 9 to 12 feet expected when conditions are worst.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...For the Gale Warning, from noon Thursday to 3 AM PST 
  Friday. For the Small Craft Advisory, from 1 AM to noon PST 
  Thursday.

* IMPACTS...Strong winds will create dangerous sea conditions 
  which could capsize or damage small and large vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ676-090615-
/O.EXB.KLOX.SC.Y.0162.211209T1500Z-211209T2000Z/
/O.UPG.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/
/O.NEW.KLOX.GL.W.0049.211209T2000Z-211210T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
210 PM PST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO NOON PST
THURSDAY...
...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 3 AM PST FRIDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  combined seas 6 to 11 feet expected when conditions are worst.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...For the Gale Warning, from noon Thursday to 3 AM PST 
  Friday. For the Small Craft Advisory, from 7 AM to noon PST 
  Thursday.

* IMPACTS...Strong winds will create dangerous sea conditions 
  which could capsize or damage small and large vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ650-655-090615-
/O.EXB.KLOX.SC.Y.0162.211209T1800Z-211210T1100Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
210 PM PST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 3 AM PST
FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island and Inner waters from 
  Point Mugu to San Mateo Pt. CA including Santa Catalina and 
  Anacapa Islands.

* WHEN...From 10 AM Thursday to 3 AM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ645-090615-
/O.EXB.KLOX.SC.Y.0162.211209T1200Z-211210T0500Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
210 PM PST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 9 PM PST
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...From 4 AM to 9 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale watch went out at Dec 7, 2:00 PM PST, 39 minutes earlier.

Area forecast discussion, Dec 7, 2:00 PM PST, 39 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
200 PM PST Tue Dec 7 2021

.SYNOPSIS...07/904 AM.

Dry and cool conditions expected the rest of today through
Wednesday. A better chance of rain and mountain snow will move
over the area with a stronger storm system between Wednesday night
and Thursday. A cool air mass is expected to linger into the
weekend, then a potentially significant storm system could affect
the area early next week.

&&

.SHORT TERM (TDY-FRI)...07/128 PM.

We've entered an active period of weather but there will be at
least a day or two of relative quiet between systems. The first of
those is now through Wednesday evening. Dry weather but cool with
mostly light winds and some clouds at times but also a fair amount
of sunshine. The next system on tap for Thursday, though precip
will likely begin before sunrise in many areas. Another light
event overall but slightly higher rainfall than today's rain. And
once again little to no southerly flow ahead of it so really no
precip enhancement potential. In these scenarios the transverse
ranges often provide a rain shadow to Ventura County so amounts
there will likely be a tenth or less. Elsewhere probably in the
tenth to quarter territory. Highest likely in northwest SLO County
and eastern San Gabriels where up to around a half inch is
possible. Minimal to no impacts with this one. Snow levels around
6000' for most of the precip portion of the event, with up to 3 or
4 inches possible at higher elevations. One potential issue to
watch for is some post-frontal colder air coming in Thursday
evening with northwest flow maybe generating some upslope showers
near our border with Kern County. At that time snow levels drop
to around 4500' so a dusting or a mix of rain and snow near the
Grapevine in the evening can't be ruled out.

The next "break" in the weather will be Thursday night into
Friday, though there will be some gusty winds during that time.
First from the northwest Thursday night and then shifting to
northeast Friday. Either or both of those events could be advisory
level, though more likely Thursday night. The northwest winds
will be focus in the mountains but could also sneak into southern
Santa Barbara County, especially in the Montecito Hills area. The
Friday winds will be of the Santa Ana variety and will focus on
the usual parts of Ventura and LA Counties. Probably a better
chance of advisory winds with the northwest event Thursday evening
but there could be some brief advisory level gusts Friday as
well. A little warmer on Friday but still mostly just low to mid
60s.

.LONG TERM (SAT-TUE)...07/159 PM.

A little bit of warming over the weekend with lighter winds to
continue to the overall quiet period. The next system, the
strongest of the bunch by far, will hit the northwest coast of SLO
County as early as Monday morning. Ensembles and deterministic
solutions in remarkably good agreement on timing and strength, and
run to run consistency has been very good as well so confidence is
higher than usual this far out. However, having said that, it's
not uncommon for storms that have strong southerly flow ahead of
it to slow down prior to arrival. In any case, timing
uncertainties aside, this has the ingredients for an impactful
storm, and one that has the potential to cause some flooding
issues beyond just the routine ponding of water. Not seeing a lot
of convective potential yet, but strong orthogonal flow hitting
the foothills and mountains should be enough to enhance rain rates
to levels we haven't seen in quite some time. The most likely
time frame for those higher rates appears to be on Tuesday when
the cold front comes through. Will have more details later as we
get closer but certainly rain totals in the 1-3" range seems like
a good early estimate. Quite possibly higher (3-5") in the usual
favored upslope areas like Rocky Butte in northwest SLO and in the
Santa Ynez Range. Snow levels around 7000', so a good dump for
the ski resorts but not much impact elsewhere through Tuesday.
Potentially at lower elevations Wednesday depending on how much
moisture is left behind the front.

&&

.AVIATION...07/1808Z.

At 1731Z at KLAX, there was a moist layer 3100 feet deep. The top
of the inversion was at 6400 feet at a temperature of 8 Celsius.

Low to moderate confidence in 18z TAFs. Drizzle and/or light rain
will be possible for all sites through 20Z. Cig heights will vary
frequently, likely fluctuating between 015-035. Low cloud cover
will likely be disorganized this afternoon so low confidence in
the marine layer stratus pattern tonight.

KLAX...Low to moderate confidence in 18z TAF. Cig heights may
fluctuate between 015-035. There is a 30% chance of an east wind
component of 10 kt through 18Z.

KBUR...Low to moderate confidence in 18z TAF. Cig heights may
fluctuate between 015-035.

&&

.MARINE...07/853 AM.

NW winds have weakened to below SCA level for the outer waters
along the Central Coast to San Nicolas Island early this morning.
However, steep short-period choppy seas remain. Wave heights are
expected to lower through the morning, so feel comfortable letting
the current Small Craft Advisories expire. For the rest of the day
and through Wednesday afternoon, good confidence that winds and
seas will remain mellow and below SCA level. However, a strong
eddy circulation may bring SE wind gusts of 10 to 15 kt through
the San Pedro and Santa Barbara Channels through the morning and
possibly again Wednesday morning. There will be a chance of light
rain across the waters through the day.

NW winds will strengthen again Wednesday night into early Thursday
morning across all the waters ahead of an approaching storm. High
confidence in at least SCA level conditions over all the waters
by mid to late Thursday morning lasting through at least Friday
morning. There is also moderate confidence (50% chance) of Gales
across the outer waters from the Central Coast to San Nicolas
Island developing by Thursday afternoon. Small Craft Advisory
level winds are likely across the inner waters. These gusty winds
will create dangerous short- period seas over all the waters.
Seas over 10 feet are likely across the outermost waters, mainly
on Thursday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Lingering rain and snow showers are possible Thursday evening
near the Grapevine. Gusty northwest to northeast winds are
expected late Thursday into Friday. Gales are possible across the
coastal waters between Thursday and Friday. A potentially
significant storm system should move over the region between late
Monday into Tuesday.

&&

PUBLIC...MW
AVIATION...Sweet/Stewart
MARINE...Sweet/Stewart
SYNOPSIS...MW

weather.gov/losangeles

Nearby

Gale Watches in California, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.